Scientists have started to notice that there is a relationship between the use of antipsychotic (neuroleptic) medications and the development of heart lesions. They have also noticed that these lesions, in other individuals, can be related to selenium levels. So, one research group in France decided to see what was happening to selenium levels in the presence of antipsychotic medications. (This study was done on rabbits.)
Half of the rabbits were given risperidone (Risperdal) and the other half levomepromazine (not available in the US), via intramuscular injection. Another group of rabbits was given a saline injection instead of medication.
Blood samples at the end of 3 months had 20% less selenium than blood samples taken at the beginning of the study. Heart tissue had 50% less selenium at the end of the study. In addition, these rabbits' hearts had disorganization of cardiac fibers, myolysis (dissolved muscle tissue), interstitial and endocardial fibrosis (development of fiber-like tissue), and necrosis (dead tissue) were noted in medication-treated animals, but not in controls.
The next step is logically going to be, whether or not supplemental selenium can help to prevent these negative side effects, and if so, how much is needed.
In the meantime, sounds to me like making sure if you are on an antipsychotic, that you take a supplement including selenium, and that you schedule regular visits with your cardiologist.
It's another reason I feel that eating well when on psychiatric medications is so important. If you're optimizing your diet, you may be able to minimize the amount of medication you need, ultimately reducing the potential for side effects that are at least as troublesome as the problem you're trying to help.
Vaillant F, Turrel F, Bost M, Bricca G, Descotes J, Bui-Xuan B, Tabib A, Manati W, Timour Q. Role of selenium in heart lesions produced by neuroleptics in the rabbit. J Appl Toxicol. 2008 Mar;28(2):212-6.
The New ETLNTA
2 years ago